Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS State College, PA

May 1, 2017Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 2:37 PM EDT for Warren County, Pennsylvania. It was in force for 68 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 2:37 PM EDT (18:37 UTC)
Expired
May 1, 2017, 3:45 PM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:25 PM EDTTSTM WND DMG1 S Youngsville, PATREES DOWN ALONG YORK HILL ROAD
May 1, 3:25 PM EDTTSTM WND DMG2 Ene Tidioute, PANUMEROUS TREES DOWN ALONG DAVEY HILL ROAD
May 1, 3:28 PM EDTTSTM WND DMGPittsfield, PANUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD
May 1, 3:38 PM EDTTSTM WND DMG1 Se Warren, PATREES AND WIRES DOWN ON CANTON STREET
May 1, 3:55 PM EDTTSTM WND DMG3 S Sheffield, PATREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:12 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS51 KCTP 011837
SVRCTP
PAC123-011945-
/O.NEW.KCTP.SV.W.0020.170501T1837Z-170501T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
237 PM EDT MON MAY 1 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 345 PM EDT

* At 235 PM EDT, severe thunderstorms were located along a line 
  extending from Erie to near Meadville to Franklin, moving east 
  at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Columbus around 250 PM EDT. 
  Lottsville, Spring Creek and Grand Valley around 300 PM EDT. 
  Warren, Chapman State Park, Warren South and Sheffield around 320 
  PM EDT. 
  Kinzua Dam and Scandia around 330 PM EDT. 

Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.

This includes the following highways...
  Route 6 from Columbus to near Ludlow.
  Route 62 from south of Tidioute to the New York border.
  State Road 59 from Warren to east of Kinzua Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. Winds of this speed can make damage similar to a weak 
tornado.

&&

A tornado watch remains in effect until 1000 PM EDT for north central
Pennsylvania.

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 1835Z 235DEG 53KT 4207 7992 4173 7987 4142 7987 

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo
1 follow-up statement
980 
WWUS51 KCTP 011926
SVSCTP

Severe Weather Statement
National Weather Service State College PA
326 PM EDT MON MAY 1 2017

PAC123-011945-
/O.CON.KCTP.SV.W.0020.000000T0000Z-170501T1945Z/
Warren PA-
326 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WARREN COUNTY...

At 326 PM EDT, severe thunderstorms were located along a line
extending from near Russell to 10 miles southwest of Chapman State
Park, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Warren, Scandia, Russell, Youngsville, Sheffield, Warren South,
Kinzua Dam, Chapman State Park, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for north central
Pennsylvania.

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7941 4200 7931
TIME...MOT...LOC 1926Z 263DEG 39KT 4199 7920 4164 7927 

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM EDT, 22 minutes earlier.

Area forecast discussion, May 1, 2:15 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
215 PM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold will push east across the Commonwealth this
afternoon into early tonight. The front will usher in brisk
west to northwest winds and cooler air for Tuesday. Fair weather
with milder temperatures will occur Wednesday under a weak
ridge of high pressure. A new storm system is likely to affect
the region from Thursday afternoon through Friday. Much colder
air is expected for late Friday through the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Tornado Watch #185 in effect until 10 PM...

Latest radar shows a line of moderate showers moving toward my
western zones. So far no lighting being observed but stability
is eroding as breaks begin developing in the cloudcover of the
warm sector that covers just about the entire CWA. Far eastern
areas are experiencing the last vestiges of the cool air damming
and marine layer that has kept cool- moist conditions in place.

Conditions are falling into place for a widespread outbreak of
potentially severe thunderstorms and even some isolated strong
tornadoes. RAP is depicting EHI's of 1-3 (anything greater than
1 is significant) already in place over Central Pa. Deep layer
shear is simultaneously a very impressive 50-70kt over most of
my CWA.

The main line of convection is starting to form over eastern
Ohio, and the HRRR tracks it east across the area between about
20-01Z. The main mode of convection looks to be linear with
bowing segments/QLCS storms, but the potential for rotation
within isolated elements will be very high. LCL's are marginal
but within the parameters that if a supercells begins to show
strong gate to gate shear, tornadogenesis will be very possible.

SPC has continued the ENHANCED risk over practically all of PA.

Forecast storm total rainfall amount by midnight tonight will
range from one-half of an inch, to one inch in some areas of
Ncent and NW PA.

Afternoon high temps should reach the mid/upr 70s...to near
80F in some of the Central and Southern Valleys. Anything
slightly warmer than this spells more significant severe
weather concerns, and could prompt SPC to raise the Day 1
outlook into the MDT category across portions of the state,
considering the existing llvl boundaries and highly anomalous
low-mid level shear.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and storm total QPF by 04Z Tuesday up over one inch
in some spots. WPC highlights a small portion of my NERN zones
with a MARGINAL risk of heavy rain/flooding. It's still too soon
(with some uncertainties) to get into any type of flood watches
at this point.

&&

.SHORT TERM /TUESDAY/...
Expect significant convection to be ongoing/near to exiting the
extreme eastern CWA during the late evening hours tonight. Cold
front forcing the convection will move east through the state
overnight into Tuesday morning, advecting much chillier air into
the state.

Scattered to numerous rain showers may linger until 06Z before
weak post frontal ridging slides east over the region after
midnight accompanied by drier and cooler lvll air.

Lows early Tuesday will vary from the mid 40s across the NW
mtns, to the upper 50s in the SE.

GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of
45-50 kt winds occupying the top of the well-mixed layer (at
around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts
easily in the 30 to 35 kt range, and perhaps even 5-10 kts
higher.

High temps Tuesday afternoon will be in the L50s across the NW
mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper
60s near and to the SE of I-81.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Cyclonic flow with a gusty NW wind and unsettled light showery
weather will persisting mainly for the northern part of the
state right into Wednesday.

A chance for a more widespread/soaking (MDT to HVY) rain
arrives Thu afternoon into Fri, as the latest 00Z Operational
GFS/EC run and their EFSs are coming into decent/converging
agreement with an area of low pressure progged to develop along
the southern Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers...likely
changing over to snow showers across most of the region.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Haze and low clouds are burning off early this afternoon over
the east. Two bands of SHRA are moving into and through central
areas attm. Showers continue over the NW airspace. Southerly
flow will get to the ground over the east as heating burns off
stratus. Gusts over 25kts at all sites this afternoon ahead of
the main line developing over eastern OH.

Line of severe thunderstorms entering western PA this afternoon
will arrive in our NW counties 19-20Z. This organized squall
line will move over JST and BFD 20-21Z. As it does, it probably
will be accompanied by increasing potential for 40-50KT surface
wind gusts. There is some question concerning the
intensity/timing into the eastern 1/2 of the airspace this
evening. Will update with AMDs to add severe-storm details via
TEMPO group as storms get closer. Frontal passage tonight will
shift winds more to the west/southwest allowing clearing
conditions between the upper trough/associated colder air and
the front itself. Above mentioned colder air aloft rotating
through the Great Lakes will bring sct showers into the NW
airspace by Tuesday morning.

Outlook...

Tue...Breezy with MVFR cigs/rain showers likely NW airspace.

Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing
winds.

Thu-Sat...Widespread sub-VFR with periods of rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
214 PM EDT Mon May 1 2017

PAZ036-056>059-063>066-021815-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
214 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will be possible later this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-021815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
214 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 2:26 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
226 PM EDT MON MAY 1 2017

PAZ004-011930-
Warren PA-
226 PM EDT MON MAY 1 2017

...THUNDERSTORMS WILL MOVE INTO WARREN COUNTY FROM THE WEST
AROUND 3 PM EDT...

At 223 PM EDT, Doppler radar indicated thunderstorms along a line
extending from Girard to near Cambridge Springs to Greenville.
Movement was northeast at 55 mph. At this speed, the storms should
reach western Warren County by 3 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7925 4163 7929 4163 7961 4200 7961
TIME...MOT...LOC 1823Z 227DEG 47KT 4199 8029 4179 8017 4132 8028

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:26 PM EDTSpecial Weather StatementCTPWarren64 min
May 1, 3:33 PM EDTSevere Thunderstorm WarningCTPElk, McKean87 min
May 1, 3:43 PM EDTSevere Thunderstorm WarningCTPWarren17 min
May 1, 3:48 PM EDTTornado WarningCTPElk27 min
May 1, 3:56 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield94 min
May 1, 4:06 PM EDTTornado WarningCTPMcKean39 min
May 1, 4:22 PM EDTSevere Thunderstorm WarningCTPCameron, Potter68 min
May 1, 4:35 PM EDTTornado WarningCTPPotter55 min
May 1, 4:52 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton113 min
May 1, 5:01 PM EDTSevere Thunderstorm WarningCTPSomerset29 min
May 1, 5:05 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
May 1, 5:21 PM EDTSevere Thunderstorm WarningCTPBedford, Blair84 min
May 1, 5:25 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga95 min
May 1, 5:35 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset25 min
May 1, 5:44 PM EDTSevere Thunderstorm WarningCTPLycoming61 min
May 1, 5:50 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more3 hr
May 1, 5:58 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Potter, Tioga3 hr
May 1, 6:06 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon69 min
May 1, 6:31 PM EDTSevere Thunderstorm WarningCTPMifflin59 min
May 1, 6:36 PM EDTSevere Thunderstorm WarningCTPLycoming, Snyder, Union84 min
May 1, 6:44 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more3 hr
May 1, 6:44 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton46 min
May 1, 6:52 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder68 min
May 1, 7:05 PM EDTSevere Thunderstorm WarningCTPSullivan55 min
May 1, 7:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland61 min
May 1, 7:36 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Snyder54 min
May 1, 7:59 PM EDTSevere Thunderstorm WarningCTPSnyder21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.